Serotonin SyndromeSkip to the navigation
Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. The best way to prevent serotonin syndrome is to make sure that all of your doctors know about all of the medicines you are taking. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high.
Examples of medicines that may cause serotonin syndrome include medicines used for migraines, nausea, or pain, and some herbal supplements. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition. SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.
Symptoms of serotonin syndrome may include:
- Restless feelings.
- Clumsiness or loss of coordination.
- Hallucinations (seeing or hearing things that are not there).
- Rapid heart rate.
- Raised body temperature.
If you are taking any other medicine along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Colin Chalk, MD, CM, FRCPC - Neurology
Current as ofJuly 26, 2016